Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 21, 1997, 4:02 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 1997, 4:02 PM EDT (20:02 UTC)
- Expired
- Apr 21, 1997, 4:50 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 212003 RRA
SVRILM
NCC017-155-212050-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
402 PM EDT MON APR 21 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 450 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHEAST NORTH CAROLINA
...NORTHERN BLADEN
...NORTHERN ROBESON
AT 400 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WILMINGTON
DOPPLER RADAR 2 MILES SOUTHEAST OF LUMBER BRIDGE MOVING EAST AT 40
MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
ST. PAULS BY 405 PM EDT
DUART BY 416 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
ESCUDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:44 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 21, 2:44 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT MON APR 21 1997 RDU: FWC TEMPS TOO LOW FOR TNT LIKE MID 60S FOR CWA. UPPER 70S NEAR 80 TUE AND NEAR 60 TUE PM. WED LOW TO MID 70S. POPS 40/30/40/70 DISC: MHX 88-D SHOWING LIGHT SHOWERS WITH LONE TSTM MOVG ACROSS NE NC. XPCT TO CONT TO SEE SCT SHWRS/TSTMS THIS EVENING. BELIEVE BEST CHNC OF STRONG THUNDER WILL BE AFT MIDNIGHT. GRIDS SHOWS BEST LIFT AND UPPER ATMOS DIFLU REMAINING INLAND FROM FAY TO RWI DURING THE OVR NIGHT HRS. AS FIRST IMPULSE MOVES OFF CST DONT SEE THE FRNT DROPPING NOT VERY FAR SOUTH INTO NC. NEXT AND MUCH MORE IMPRESSIVE IMPULSE SHUD BRING MORE WIDESPREAD PRECIP TO E NC. GULF MOIS IS PULLED NORTH WITH THE DEEPENED TROF AND ATLANTIC WL CONT TO BRING MOIS INTO THE LOW LEVELS. BETTER CHNC OF SVR WED FOR CWA. CWF...WL RAISE SCA FOR ENTIRE CSTL WTRS. CONT SPLIT AT HAT. N WTRS S WIND INCR TO 25 KT SEAS 3 FT INCR TO 5 FT. TUE CONT W WIND SHIFT N. TUE PM VAR WIND AND BECOMING E WED. WL MENTION SHOWERS AND TSTMS THROUGHOUT. S WTRS...S WINDS BECOM SW 25 KT. SEAS 4 FT BUILDING TO 6 TNT. WINDS BECOM W TUE AND VAR TUE NIGHT AND SE WED. .MHX...SMALL CRAFT ADVISORY ENTIRE NC COASTAL WA"TERS. JCI JCI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:47 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 48 min |
| Apr 21, 5:52 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 48 min |
| Apr 21, 6:41 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.